Friday, June 6, 2014

Eye Eye!

You are up to date with my gnashers, now my other problem, my eye.  I have been going to the eye department every month at the Reina Sofia University Hospital in Cordoba, and really cannot fault any part of my treatment.  After a few months of steroid eye drops, which haven't worked, I went onto a course of four steroid injections under my eye. When I attended the next appointment I thought it was simply going to be the same again. These injections have caused me no problems at all, although it's rather a strange feeling as you can feel the steroid fluid fill the baggy bit under your eye, as the contents are being flunged in. It remains puffy for a few hours, but it's not painful.  

I had a shock when my consultant, that I see every time, informed me the treatment was not working (which of course I was aware of) but she wanted to try a different treatment. She said those words I had been dreading (in Spanish of course!!)  "We need to change the treatment.  You need a steroid injection into your eye, or we need to try some steroid tablets!" GULP!

It was something Alan and I had discussed may happen at some point, but we have been waiting for an appointment from the rheumatologist.... ok that's something to complain about, as we have been waiting a few months now.  I wussed out of the injection in the eye.  I know people say you have drops in it, and you don't see the needle coming etc, but I couldnt find the words to ask her!  When I said to Alan "Did you think I was a big baby?" He said he thought I had done the right thing. We had discussed it would be a idea to have a consultation with a rheumy consultant first, and he or she would be looking at my sarcoidosis as a whole, and not just in my eye.  That didn't make me feel so bad.  I was prescribed a huge dose of 80 mgs every day, along with a stomach protector, and a vitamin D pill also to help prevent osteoperosis.  This is a bit of a concern as it is a known fact that people with sarc should not take Vitamin D, but once again, I struggled to find the words and took the presciptions knowing that at some point I can ask another consultant. 

Of we went to our pharmacist friend, armed with pages of prescriptions and a new stage of my life as a 'pill popper' has begun.  That first month I was taking 6 tablets a day! 

The steroid pill I have been prescribed is Prednisone. Apparently has many side effects, especially when reducing the doseage.  I have purposely tried to avoid looking at these, as I don't want to be looking for what could be a side effect, if you know what I mean. One of the the main problems with them is that they make you want to eat your body weight in food. I have looked up why your appetite increases so much, and it seems to give a false adrenaline.  For me I can feel very shaky, almost like I'm low in sugar, but even when eating, this feeling doesn't always go away.  I have also had palpitations that wake me during the night, and I will be awake for a good couple of hours, plus severe hot sweats, again especially at night time.  Of course 'me age' doesn't help, but I never had that before these pills.  However..... I have felt better than I have physically for years.  I was aware after just a few days, I wasn't reaching for headache pills.  I have suffered with headaches most of my adult life.  Not migraines but severe enough to take tablets most days.  In the three months of taking the steroids so far, I had one slight headache one day, that's fantastic for me!

My consultant saw me one after a month as usual, when all the normal tests were done on my eye.  Although I could see no difference with my sight, the scan of my retina showed an improvement during that first month, which was fabulous.  We were able to already begin to reduce the Prednisone already!  I am now taking 40 mgs a day, which is still very high, and my doseage is lowered every ten days.  Until next week when I only drop 5 mgs. Off to the hospital again on Tuesday next week, so let's hope she's still happy!

I have now sadly put on about three quarters of a stone in weight.  Having said that, if I hadn't of been doing the 5 x 50 challenge, (I shall tell you more about very soon) it would have been sooo much worse.  I also now have, well I don't think it could be described as a moon face... more Sponge Lorna Square Face!

My eye after an injection under it

Strange pupil shape, after drops to dilate my eye
Sorry about the smudged mascara!

Some great jokes for people on steroids!

No comments: